had a dentist appointment yesterd,the dentist injected local anesthesia(lidocaine)in the upper right part of my gum, shortly after i got swollen cheek and eye.i would like to know what really causes this reaction,this is not my first visit to the dentist,but 1st time that i've had a reaction to medicaion taken.have i develop an allergy to lidocaine or is it that a blood vessel was hit while doing the injection?or could it be due to food taken on previous day(meat/prawn/chicken/2 type of mushroom
I Had Reaction After a Visit to the Dentist, I Got Swollen Cheek and Eye? (photo)
Doctor Answers 4
Probably a hematoma from the injection caused your swelling
If only the side of the injection swelled up, then the most likely cause is that the needle inadvertedly hit a blood vessel and caused a hematoma (bruise). If the swelling is on both sides of your face, then it could be an allergic reaction.
There is a main blood vessel under the eye that can cause this. It happened to me once but further back in the mouth. It is not the doctors fault, this can happen to anyone and there is no way to predict.
Something else that can cause this, is if you had a root canal treatment, the liquids used to clean the root can go out the tip of the root and cause this reaction.
You can take some anti-inflammatory meds such as 400 mg Ibuprofen and use moist heat to help reduce the swelling faster. Also, you may notice color changes such as blue, black, yellow, green, like a bruise. .
Swelling after dental visit
It is important that you go get this check out, did you take any medication apart from the anesthetic?
Swelling of the face and eye
An allergic reaction would usually not happen on one side. This is either tissue edema or a blood collection (hematoma) caused by the injection. I would advise you to follow up with your dentist to try to figure out the issue to prevent it from happening in the future.
You might also like...
Swollen Cheek & Eye After Dental Visit
Your dentist should carefully evaluate you to make sure it is not an allergic reaction to the anesthetic, but it most likely is NOT. It's probably not a food allergy either. Most likely, the anesthetic entered into some soft-tissue space causing the swelling. It will most likely dissipate within a day or 2 but may turn black/blue in the process. Don't panic.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.